Over the counter OTC…pain killers-medications, analgesics are available over-the-counter (OTC) in the U.S and are in two major classes– acetaminophen (Tylenol) and Non-steroidal anti-inflammatory (nsaids). They are for short-term relief of joint pain, muscle aches, headache, menstrual cramps, and fever and are usually well tolerated and safe when used properly. Side effects can occur and can be quite serious especially if used consistently not as prescribe and as a preventative painkiller. Usual uses include: toothache, headache, arthritis, or period cramps, non-prescription medicine might take your day from terrible to tolerable. That is how the dependency starts. There are so many types of over-the-counter (OTC) remedies to choose from, though — and each one helps relieve pain in its own way.
Acetaminophen can ease pain and lower a fever, but it won’t reduce any swelling and inflammation.It may be a good choice to treat a headache, arthritis pain, or a fever.
Bonus: Acetaminophen is less likely to cause stomach issues than other OTC pain-relievers.
Risks: Though it’s generally safe, this medication can cause liver damage if you use too much over time. Adults shouldn’t take more than 4,000 milligrams per day.
Be careful not to accidentally double dose — acetaminophen may be one of the ingredients in other medicines you take. According to the FDA, there are over 600 medicines, both prescription and OTC, that contain this drug, including several cold and flu medicines. If you’ve got the sniffles and a headache, and you reach for the cold medicine, be sure to read the label first. If it has acetaminophen, count it toward your daily limit.
Ibuprofen is a type of nonsteroidal anti-inflammatory drug (NSAID) that reduces fevers, pain, and inflammation. NSAIDs work by lowering the amount of hormone-like substances called prostaglandins. Those cause the feeling of pain by irritating your nerve endings. So if you have less, you’ll feel better.
Bonus: Ibuprofen may be a good choice for treating menstrual cramps, headaches, toothaches, backaches, arthritis, muscle sprains, and gout.
Risks: With the exception of aspirin, NSAIDs can raise the risk of heart attacks or strokes. Especially if you:
• Take them long-term
• Have other risk factors- high blood pressure or a family history of heart disease
• May be tough on the stomach and cause bleeding if you use them every day, especially applies if:
–You’re over 65,
–You have a history of stomach ulcers.
–You have more than three alcoholic drinks per day.
–You take blood thinners.
–But, is not an options for anyone at high risk of kidney problems.
This is another NSAID that helps with pain. It works similarly to ibuprofen, and it relieves inflammation and fevers.
Bonus: It is a good choice for menstrual cramps, backaches, colds, headaches, toothaches, and arthritis.
Risks: The risk for stomach problems is the same as with other NSAIDs. Some studies show Naproxen may be a safer than ibuprofen for people at risk of heart disease.
Its pain-relieving origins go back over 2,000 years. The aspirin you may have in your medicine cabinet today is classified as a NSAID.
Bonus: It is a good choice for treating headaches, toothaches, colds, and fever. It thought to slow blood clots from forming and recommended to help lower the risk of strokes and heart attacks.
Risks: Daily aspirin, wait at least 30 minutes before taking any other NSAIDs (such as ibuprofen), since they can make the aspirin less effective if taken together. A wait of 8 hours is necessary If you take the different NSAID. Aspirin can cause upset stomach or possible stomach bleeds. Do not take longer than 10 days without the permission of your doctor.
Be careful with kids. If your child or teenager has the flu, chicken pox, or any other viral infection, do not give her aspirin. Doing that is linked to Reye’s syndrome, a rare but serious childhood illness that can cause swelling of the brain and liver.
Always talk to your doctor before taking any medication and do not self administer OTC as a way of life…If you want to avoid side effects or even worse accelerated aging and puts you at risk for an untimely death. Alternative type of pain relief options include chiropractic, acupuncture, yoga, exercise, and cognitive behavioral therapy.
A recent study showed that the use of asprin may be unfounded…for additional reading this article is quite interesting-> http://abcnews.go.com/Health/untangling-daily-aspirin-study/story?id=28222644